Winter Storm, Oceana
- When
- January 10, 7:30 PM EST to January 11, 12:00 AM EST
- Where
- Oceana forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.682, -86.317 (the zone’s center; the record gives no point)
A winter storm brought six to seven inches of snow to much of west central lower Michigan including Pentwater and Ludington. Lighter snow amounts were recorded further southeast of that area in Muskegon and Grand Rapids, where mixed precipitation resulted in ligher snow amounts.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRR wrote it up.
A winter storm brought six to seven inches of snow to much of west central lower Michigan including Pentwater and Ludington. Lighter snow amounts were recorded further southeast of that area in Muskegon and Grand Rapids, where mixed precipitation resulted in ligher snow amounts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jan 10, 7:20 PM EST, 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 720 PM EST THU JAN 10 2008 LATEST UPDATE...AVIATION... .SYNOPSIS...(430 PM EST THU JAN 10 2008) AN AREA OF LOW PRESSURE OVER CENTRAL ILLINOIS THURSDAY AFTERNOON WILL MOVE ACROSS CENTRAL LOWER MICHIGAN OVERNIGHT. PRECIPITATION WILL QUICKLY SPREAD ACROSS THE AREA THIS EVENING. NORTH AND WEST OF A MUSKEGON TO MOUNT PLEASANT LINE...MAINLY SNOW WILL FALL WITH JUST RAIN TO THE SOUTH AND EAST. A WEAK RIDGE OF HIGH PRESSURE WILL BRING SEASONABLE TEMPERATURES AND MAINLY CLOUDY SKIES TO THE REGION LATE FRIDAY INTO SATURDAY BEFORE ANOTHER WEAK AREA OF LOW PRESSURE MOVES IN WITH LIGHT SNOW ON SUNDAY. && .SHORT TERM...(430 PM EST THU JAN 10 2008) TONIGHT THROUGH SATURDAY AFTERNOON... PER COORDINATION WITH DTX AND APX HAVE ISSUED WINTER WEATHER ADVISORIES FOR NORTHERN TWO TIERS WITH EXCEPTION OF ISABELLA COUNTY. FAIRLY VIGOROUS SHORTWAVE WILL MOVE QUICKLY THROUGH THE STATE OVERNIGHT WITH A BURST OF DEEP LIFT LASTING ROUGHLY 3 HOURS MOST LOCATIONS. ALL NWP GUIDANCE SHOW DRY SLOT MOVING OVER ALL BUT FAR NORTH AND WEST COUNTIES BY LATE EVENING. THERE IS SOME DECENT INSTABILITY RIGHT ON THE LEADING EDGE OF THE DRY SLOT SO A RUMBLE OF THUNDER...ESPECIALLY SOUTHEAST IS NOT OUT OF THE QUESTION. PRECIPITATION WILL LIKELY START AS RAIN MOST AREAS BUT AS PRECIP RATES INCREASES...EXPECT MID LEVEL LIFT AND LOW LEVEL DIABATIC COOLING WILL RESULT IN ACCUMULATING SNOW NORTH AND WEST OF ROUGHLY A MUSKEGON TO MOUNT PLEASANT LINE. CURRENT GRIDS ARE A PRETTY EVEN BLEND OF 12Z WITH SOME TIME LAG WEIGHT OF THE 06Z GFS/NAM/SREF/WFO WRF GUIDANCE. ALL MODELS WERE FAIRLY SIMILAR GIVEN TYPICAL CHARACTER...NAM WARMER AND FURTHER NORTH AND WEST OF OTHERS. LATEST LOW POSITION IS CLOSE TO NAM BUT WITH TRIPLE POINT EXTENSION EWD LIKE IN GFS/WFO WRF GUIDANCE. POST STORM EXPECT SOME AREAS OF DRIZZLE WITH LOW LEVEL MOISTURE SLOW TO MOVE OUT. TEMPS TOO WARM (-8C TO -10C AT TOP OF MIXED LAYER) TO ACTIVATE MUCH IN THE WAY OF LAKE EFFECT MICROPHYSICS...SO STAYED ON DRY SIDE FOR POPS. && .LONG TERM...(348 PM EST THU JAN 10 2008) A WEAK SURFACE LOW AND TROUGH IS STILL EXPECTED TO SLOWLY ROLL THROUGH THE REGION LATE SATURDAY NIGHT INTO MONDAY. THIS SYSTEM SHOULD PRODUCE LIGHT SNOW ACROSS THE CWA...MOST LIKELY ACROSS THE SOUTH WHERE SOMEWHAT DEEPER MOISTURE WILL RESIDE. BEHIND THIS SYSTEM COLDER AIR WILL BE PULLED INTO THE AREA AND SOME SCATTERED LAKE EFFECT SNOW CAN BE EXPECTED INTO TUESDAY EVENING. THERE SHOULD BE A BRIEF WARM UP ON WEDNESDAY AS WE WARM ADVECT OUT AHEAD OF THE NEXT SYSTEM COMING IN. THIS WILL BE A NORTHERN STREAM SYSTEM THAT THE MODELS HAVE DECENT AGREEMENT IN SHOWING DRAGGING A COLD FRONT THROUGH IN THE WEDNESDAY/WEDNESDAY NIGHT PERIOD. A PIECE OF ARCTIC AIR...ORIGINATING FROM ALASKA...WILL DIVE OVER THE AREA BEHIND THIS COLD FRONT FOR THURSDAY. THIS WILL LEAD TO THE CHILLIEST AIR WE HAVE SEEN IN SOME TIME AND PRODUCE MORE LAKE EFFECT SNOW SHOWERS. && .AVIATION...(720 PM EST THU JAN 10 2008) A MIXTURE OF RAIN...SLEET...AND SNOW HAS BEEN OCCURRING THIS EVENING AT TAF SITES SINCE DEW POINTS WERE 20-25F WHEN PCPN ARRIVED FROM THE SOUTH. HOWEVER DEW POINTS ARE RISING NOW AND WOULD EXPECT ANY MIXED PCPN AT TAF SITES TO BE ALL RAIN BY 01-02Z. EXCEPTION TO THIS... AND MAIN AIRPORT OF CONCERN... IS KMKG WHICH WILL BE RIGHT ON THE RAIN/SNOW LINE AND IN THE DEFORMATION ZONE THIS EVENING. ITS QUITE POSSIBLE A PERIOD OF HEAVY SNOW COULD OCCUR THERE 02Z-06Z. MID LEVEL DRY SLOT APPROACHING FROM THE SW WILL SWEEP ACROSS SOUTH CENTRAL AND SE LWR MI AFTER 06Z... ENDING ANY SIGNIFICANT PCPN SOUTH AND EAST OF KGRR. IFR CEILINGS ARE ANTICIPATED THOUGH. ALL PCPN SHOULD END FRIDAY MORNING...HOWEVER CEILINGS WILL BE SLOW TO IMPROVE THROUGH THE DAY AS THERE WILL BE ABUNDANT MOISTURE LINGERING IN THE LOW LEVELS. && .MARINE...(430 PM EST THU JAN 10 2008) SMALL CRAFT ADVISORY FOR NORTHWEST WINDS AND SEAS FRIDAY AS LOW EAST OF THE AREA. TEMPS WILL STAY WARM ENOUGH SO THAT FREEZING SPRAY WILL NOT BE AN ISSUE. OTHERWISE EXPECT EAST WINDS GUSTING OFFSHORE TO 30 KTS THIS EVENING AHEAD OF LOW PRESSURE. HOWEVER SEAS STAY BELOW 2 FT WITH OFFSHORE FLOW. WINDS WILL DIMINISH BY LATE EVENING AS LOW MOVES ACROSS THE SOUTH CENTRAL PART OF LAKE MICHIGAN BEFORE INCREASING OUT OF NORTH AND THEN NORTHWEST ON FRIDAY. && .HYDROLOGY...(430 AM EST THU JAN 10 2008) THE ONLY FORECAST POINT WITH FLOODING IS EAST LANSING. THE ADDITIONAL PRECIPITATION OF AROUND A THIRD OF AN INCH TONIGHT MAY PROLONG THE FLOODING BUT IS NOT PREDICTED TO RESULT IN ADDITIONAL SIGNIFICANT RISES. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...WINTER STORM WATCH NORTH OF A LINE FROM MUSKEGON TO ITHACA FOR TONIGHT. LM...NONE. && SYNOPSIS: DKC SHORT TERM: DKC/TJT LONG TERM: JK AVIATION: MEADE MARINE: DKC/JK HYDROLOGY: MJS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 511 AM EST THU JAN 10 2008 MIZ037>040-043>046-050>052-056>059-064>067-071>074-111015- MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 511 AM EST THU JAN 10 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT A WINTER STORM WATCH REMAINS IN EFFECT FOR TONIGHT NORTH OF A LINE FROM MUSKEGON TO GREENVILLE. RAIN WILL DEVELOP EARLY THIS EVENING THEN CHANGE TO SNOW FROM NORTHWEST TO SOUTHEAST OVERNIGHT. AREAS IN THE WINTER STORM WATCH COULD SEE AROUND 6 INCHES OF HEAVY WET SNOW BY MORNING. AREAS NORTH AND WEST OF GRAND RAPIDS HAVE THE BEST CHANCE OF SEEING THE HEAVIEST SNOWFALL AMOUNTS FROM THIS STORM. AREA RIVERS REMAIN HIGH WITH THE SIGNIFICANT AMOUNT OF RUNOFF THAT HAS OCCURRED OVER THE PAST FEW DAYS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ADDITIONAL RAINFALL WILL ONLY ADD MORE WATER THE HEAVY RAINFALL THAT OCCURRED A FEW DAYS AGO. THE RESULT WILL BE CONTINUED RUNOFF FROM THE PRIOR RAINFALL IN ADDITION TO THE RAIN THAT FALLS TONIGHT. RIVER LEVELS WILL LIKELY CONTINUE HIGH THROUGH THIS COMING WEEKEND. AREA RIVERS FOR THE MOST PART HAVE CRESTS AS LATE AS THIS WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER SNOWFALL REPORTS WILL BE APPRECIATED. LMZ844>849-111015- ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 511 AM EST THU JAN 10 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT RAIN AND SNOW WILL CHANGE TO ALL SNOW OVERNIGHT. VISIBILITIES MAY BE GREATLY RESTRICTED IN SNOW OVERNIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY STRONG NORTHWEST WINDS BEHIND THE STORM WILL BUILD WAVE HEIGHTS TO 4 TO 7 FEET FRIDAY BEFORE SUBSIDING FRIDAY NIGHT. WAVES OF 4 FEET OR GREATER ARE HAZARDOUS TO SMALL WATER CRAFT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED NEEDED. WDM
The national radar mosaic for the moment the first event began.
4 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2008Every state in 2008This day in weather historyWarnings in Michigan, January 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 73541, 73542, 73539, 73540.